Medicine Chest News - Part 4

During the next two weeks, the subject experienced increasing shortness of breath and was referred to the company physician. On examination, he reported bibasilar crackles. Chest x-ray film (Fig 1) showed bilateral lower lobe infiltrates and a diagnosis of chemical pneumonitis was made. The patient was advised to stay home, stay away from smoke, and avoid getting respiratory infections. Over the next three days, the shortness of breath and cough worsened, and the subject developed chest tightness. A second physician was consulted who arranged hospitalization. On admission, she was afebrile, had a respiratory rate of 20 per minute, heart rate of 90 beats per minute, and blood pressure of 110/70 mm Hg. A small degree of inflammation was noted in the posterior oropharynx. Crackles were heard over both lung bases and under the right clavicle. Read the rest of this entry »

Chemical Pneumonitis Due to Exposure to Bromine CompoundsChemical pneumonitis, a potentially fatal condition, can be caused by exposure to a number of gases or fumes. Toxic effects of exposure to halogen gases, particularly chlorine, have been well described. Although bromine is a more potent respiratory irritant than chlorine, it is not mentioned in some of the frequently consulted texts which list the causes of acute toxic pulmonary edema, chemical pneumonitis, and/or bronchiolitis obliterans. Hydrogen bromide, reported to be approximately one third as toxic as bromine, is also not mentioned in these sources. In reviewing the last 20 years’ literature, we were unable to find reports of inorganic brominated compounds causing pulmonary disease in humans. In order to remind physicians that this may occur during accidental exposures, we wish to report the occurrence of chemical pneumonitis in a worker exposed to bromine compounds. Read the rest of this entry »

Mass lesions of the right atrium are usually detected by two-dimensional echocardiography. These are tumors, primary or metastatic, thrombi, vegetations, foreign bodies, such as pacemaker wires or obvious indwelling transvenous catheters. Artifacts produced by using high echocar-diographic gain settings, diaphramatic hernia, and ruptured sinus of Valsalva aneurysm may also mimic right atrial mass. We would like to add to the above list reservoir catheters (Mediport, Hickman, Omaya) in the superior vena cava and right atrium. These catheters are not easily detected because the implant sites are not obvious, and furthermore, they are not attached to external intravenous device. Read the rest of this entry »

Neurosarcoidosis Associated with Hypersomnolence Treated with Corticosteroids and Brain Irradiation: DiscussionAlthough the pathogenesis of narcolepsy in our patient is obscure, recent evidence suggests several possible mechanisms. Sarcoid involvement of the hypothalamus may cause neuronal dysfunction with disruption of the usual non-REM-REM pattern of sleep. This may be due to the granulomatous involvement of the hypothalamus, as often observed at autopsies, or alternatively to granulomatous disruption of brain stem projections to higher regions or dysfunction of diencephalic centers. Rapid resolution of the narcoleptic features in response to prednisone therapy and brain irradiation may indirectly support this hypothesis. Read the rest of this entry »

Over the next several months, the patient developed severe steroid-induced side effects, including hypertension, carbohydrate intolerance, repeated GI bleeding, osteoporosis with multiple pathologic fractures, bilateral cataracts, and herpes zoster infection of the right ophthalmic division of the trigeminal nerve with ocular involvement and loss of vision in this eye. Because of the severity of the side effects, the dose of prednisone was tapered. However, his initial symptoms reappeared; cauda equina syndrome also developed. Myelogram revealed a large number of small filling defects scattered throughout the spinal subarachnoid space. Contrast-enhanced CT scan of the head showed an 8-mm round area of contrast enhancement located in the hypothalamus. The prednisone dose was increased to 40 mg daily.
Read the rest of this entry »

Neurosarcoidosis Associated with Hypersomnolence Treated with Corticosteroids and Brain IrradiationCentral nervous system (CNS) involvement in sarcoidosis is well-known. In addition, sarcoidosis may produce psychiatric illness and short-term memory deficits. However, narcolepsy as a feature of CNS sarcoidosis has never been described to our knowledge. We describe a patient with neurosarcoidosis who presented as having subacute dementia, and who developed laboratory-documented narcoleptic features during the course of the follow-up. This was associated with a hypothalamic nodule demonstrated on the contrast-enhanced CT scan of the head. Combined corticosteroid therapy and cranial irradiation resulted in a complete resolution of his symptoms. Read the rest of this entry »

Treatment of Chronic Symptomatic Supraventricular Bradyarrhythmias with Transdermal Scopolamine: DiscussionScopolamine (hyoscine) is a competitive inhibitor of the muscarinic receptors of acetylcholine and has pharmacologic actions similar to those of atropine. The usefulness of this drug has been limited by its relatively short duration of action and high incidence of side effects when administered orally or parenterally. The transdermal system of administration is designed to deliver the scopolamine into the systemic circulation over an extended period similar to a slow intravenous infusion. The patch itself is 2.5 cm2 in area and has a reservoir layer containing 1.5 mg of scopolamine. About 0.5 mg of the drug passes from this reservoir through a micro-porous polypropylene membrane and the intact skin to enter the systemic circulation at a steady rate over a period of 72 hours. A continuous controlled release of scopolamine occurs to maintain the plasma concentration at a steady level. The transdermal system of administration of scopolamine is currently used for the prevention of nausea and vomiting associated with motion sickness. Read the rest of this entry »

The chest x-ray film findings, serum thyroxine level, complete blood count, and serum electrolyte concentrations were normal. The patient was admitted to the coronary care unit. During cardiac monitoring, the predominant rhythm was AV junctional rhythm (Fig 1A) with and without AV dissociation with an average rate of 32 beats per minute. There were numerous asystolic periods (Fig IB) lasting up to 4.4 s. There were also frequent multifocal ventricular premature beats (VPBs), numerous VPB couplets, and three 3-4 beat runs of ventricular tachycardia. During a period of slow AV junctional rhythm, a single dose of atropine, 1 mg, was administered intravenously and this produced a brief acceleration of the AV junctional rate from 30 to 60 beats per minute. Read the rest of this entry »

Categories


Advertising


Most Popular

  • None found

Recent Comments

  • None found